New Mexico, 2011

Drought in New Mexico, January 25 to 31, 2011

January 25 to 31, 2011 · NWS ABQ · 1 event in 1 county or zone

Drought in the southwest mountains began in late January due to a poor showing of winter precipitation. These drought conditions are expected to worsen, setting the stage for wildfires.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought in the southwest mountains began in late January due to a poor showing of winter precipitation. These drought conditions are expected to worsen, setting the stage for wildfires. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 24, 3:06 PM MST, 8 hours 54 minutes earlier.

Area forecast discussion, Jan 24, 3:06 PM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MST MON JAN 24 2011

.DISCUSSION...
UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO SWING ACROSS
EASTERN NEW MEXICO THIS EVENING AND EXIT INTO TEXAS BY TUESDAY.
BANDS OF LIGHT TO OCCASIONALLY MODERATE SNOW SHOWERS DID DEVELOP
FIRST NEAR THE COLORADO STATE LINE BEFORE SHIFTING SOUTH.
ADDITIONAL LIGHT SNOWFALL ACCUMULATIONS HAVE OCCURRED OVER THE
HIGHER ELEVATIONS OF THE CENTRAL MOUNTAIN CHAIN FROM THE SANDIA
MANZANOS NORTH TO THE SANGRE DE CRISTOS. AS OF 22Z RADAR TRENDS
SHOWED A BROADENING BAND OF RAIN AND SNOW SHOWERS EXTENDED FROM
THE TEXAS PANHANDLE WEST ACROSS THE EAST CENTRAL AND EASTERN
PLAINS. DEWPOINT DEPRESSIONS WERE STILL ON THE HIGH SIDE SO WILL
HAVE TO WAIT FOR SOME TOP DOWN MOISTENING PROCESSES TO OCCUR FOR
PRECIPITATION TO REACH THE GROUND. WE DO EXPECT THIS TO
HAPPEN...HOWEVER...LITTLE IF ANY ACCUMULATION IS EXPECTED OVER THE
PLAINS. FURTHER WEST OVER THE SOUTH CENTRAL MOUNTAINS...EXPECT AN
INCH OR TWO OF SNOWFALL THROUGH TONIGHT WITH LESS AMOUNTS WITHIN
THE CITY OF RUIDOSO. ALL SNOW WILL TAPER OFF FROM NORTHWEST TO
SOUTHEAST BY TUESDAY MORNING.

THE NEXT WEAK DISTURBANCE WILL CROSS NEW MEXICO IN THE NORTHWEST
FLOW LATER TUESDAY INTO WEDNESDAY. MUCH THE SAME STORY AS THIS
SYSTEM WILL HAVE LITTLE MOISTURE TO WORK WITH AND MUCH OF THE SNOW
SHOWER ACTIVITY WILL LIKELY REMAIN CONFINED TO THE HIGHER TERRAIN
OF NORTHERN NEW MEXICO.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD INTO THE LAND OF
ENCHANTMENT BY THE END OF THE WEEK. THIS WILL BRING ABOUT A
MODERATING TREND IN TEMPERATURES TO SOME 5 TO 10 DEGREES ABOVE
NORMAL ESPECIALLY OVER THE EASTERN PLAINS. BY LATER FRIDAY AND
INTO SATURDAY...A LARGE CUTOFF LOW WILL HAVE FORMED OVER THE
EASTERN PACIFIC AND TRACKED IN AN EASTERLY FASHION ACROSS NORTHERN
MEXICO. IT APPEARS THAT THIS SYSTEM WILL LOSE ENERGY AND OPEN UP
AS IT PASSES TO THE SOUTH OF NEW MEXICO. AT THE VERY MOST AN
INCREASE IN CLOUD COVER AND PERHAPS AN ISOLATED SHOWER/SNOW SHOWER
WOULD BE POSSIBLE WITH THIS FEATURE.

THE GFS AND ECMWF CONTINUE TO INDICATE THE POTENTIAL FOR A MORE
SIGNIFICANT STORM SYSTEM TO GATHER ENERGY OVER THE PACIFIC
NORTHWEST AND DIVE SOUTH ACROSS THE ROCKIES AND DESERT SOUTHWEST
BY EARLY NEXT WEEK. ABUNDANT LOW AND MID LEVEL MOISTURE COULD GET
DRAWN NORTHWARD INTO THIS STORM LEADING TO MORE WIDESPREAD
PRECIPITATION COVERAGE ACROSS NEW MEXICO...HOWEVER...THIS IS A 7
TO 9 DAY OUTLOOK AND MUCH CHANGE CAN AND WILL HAPPEN BETWEEN NOW
AND THEN. STAY TUNED FOR DETAILS AS THEY BECOME AVAILABLE.

KW

&&

.AVIATION...
LINGERING LOW CLOUDS AND ISOLATED RAIN/SNOW SHOWERS ARE
POSSIBLE THROUGH EARLY THIS EVENING OVER THE CENTRAL MOUNTAIN CHAIN
AND ALONG THE EAST SLOPES OF THE SANDIA...MANZANO...AND SACRAMENTO
MOUNTAINS. EXPECT GENERALLY CLEAR SKIES ALL ACROSS THE NORTHERN TWO
THIRDS OF NM BY MIDNIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z.

&&

.FIRE WEATHER...
A TROUGH ALOFT WILL EXIT NM VIA THE SOUTHEAST PLAINS
LEAVING BEHIND A DRIER NORTHERLY FLOW ALOFT OVERNIGHT. LINGERING LOW
CLOUDS AND ISOLATED RAIN/SNOW SHOWERS ARE POSSIBLE THROUGH EARLY
THIS EVENING OVER THE CENTRAL MOUNTAIN CHAIN AND ALONG THE EAST
SLOPES. GENERALLY CLEAR SKIES ARE EXPECTED ALL ACROSS THE NORTHERN
TWO THIRDS OF NM BY MIDNIGHT. RH RECOVERY OVERNIGHT SHOULD BE GOOD
TO EXCELLENT.

A WEAK RIDGE ALOFT WILL BUILD INTO NM FROM THE WEST FOR TUESDAY
ALLOWING FOR SLIGHTLY WARMER DAYTIME TEMPERATURES...THAN MONDAY...
IN NORTHEAST NM. WEAKER WINDS TUESDAY AND DAYTIME TEMPERATURES STILL
BELOW NORMAL FOR MID TO LATE JANUARY WILL RESULT IN POOR VENTILATION
FOR WESTERN AND NORTHERN NM TUESDAY.

THE NEXT IN THE SERIES OF DISTURBANCES IN THE NORTHWEST STEERING
FLOW ALOFT WILL DROP SOUTH INTO NORTHERN NM STARTING TUESDAY NIGHT
AND LINGER INTO WEDNESDAY NIGHT. THIS SYSTEM WILL GENERATE MORE
CLOUDS THAN PRECIPITATION AND DELAY ANY WARMING TREND UNTIL IT CAN
WEAKEN FURTHER AND EXIT THE REGION FROM WEDNESDAY NIGHT INTO THURSDAY.

ONCE AGAIN VENTILATION WILL LIKELY BE POOR IN NORTHWEST NM WEDNESDAY
AND FOR MOST OF THE NORTH AND WEST THURSDAY. LIGHT WINDS FRIDAY WILL
RESULT IN YET ANOTHER POOR VENTILATION DAY.

AN UPPER LEVEL DISTURBANCE THAT ORIGINATES OVER THE NORTHERN BAJA
PENINSULA IS EXPECTED TO MOVE EAST AND CROSS SOUTHERN NM FRIDAY
NIGHT AND SATURDAY. THIS SYSTEM IS NOT EXPECTED TO GENERATE MUCH IN
THE WAY OF PRECIPITATION FOR OUR AREA.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  13  35  22  41 /   5   0  10  10
DULCE...........................   3  31   7  37 /   5   0  10  10
CUBA............................  10  34   5  38 /  10   0  10  20
GALLUP..........................   3  39  15  41 /   5   0   5  20
EL MORRO........................   6  37  12  40 /   5   0   0  10
GRANTS..........................   7  41  14  43 /  10   0   0  10
QUEMADO.........................   7  42  11  44 /   5   0   0  10
GLENWOOD........................  20  53  21  53 /   0   0   0   0
CHAMA........................... -12  30   1  34 /  10   0  20  20
LOS ALAMOS......................  10  37  14  39 /  10   0   5  20
PECOS...........................   9  38  12  41 /  20   0   5  10
CERRO/QUESTA....................  -4  34   7  37 /  10   0  10  10
RED RIVER.......................  -3  29   0  33 /  20   0  20  20
ANGEL FIRE......................  -5  30   1  34 /  20   0  10  10
TAOS............................   1  35  10  40 /  10   0   5   5
MORA............................   4  39  10  37 /  20   0   5  10
ESPANOLA........................  10  42  11  46 /   5   0   5  10
SANTA FE........................  11  36  16  41 /  20   0   5  10
SANTA FE AIRPORT................  15  38  18  43 /  20   0   5  10
ALBUQUERQUE FOOTHILLS...........  19  43  22  46 /  20   0   0   5
ALBUQUERQUE HEIGHTS.............  22  44  24  45 /  10   0   0   5
ALBUQUERQUE VALLEY..............  17  46  20  52 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  20  45  25  47 /  10   0   0   0
LOS LUNAS.......................  17  48  18  53 /  10   0   0   0
RIO RANCHO......................  21  45  25  46 /  10   0   0   5
SOCORRO.........................  20  50  19  50 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  15  41  15  39 /  30   0   0  10
TIJERAS.........................  16  40  18  46 /  20   0   0  10
MORIARTY/ESTANCIA...............  11  39  15  43 /  20   0   0   5
CLINES CORNERS..................  14  38  18  40 /  20   0   0   5
GRAN QUIVIRA....................  17  41  19  46 /  30   0   0   5
CARRIZOZO.......................  20  45  22  49 /  10   0   0   0
RUIDOSO.........................  22  40  18  46 /  30   0   0   0
CAPULIN.........................   6  37  12  38 /  10   0   0  10
RATON...........................   6  42  15  42 /  10   0   0   5
SPRINGER........................  11  43  15  44 /   5   0   0   5
LAS VEGAS.......................  11  42  14  40 /  20   0   0   5
CLAYTON.........................  16  45  20  47 /   5   0   0  10
ROY.............................  16  42  18  41 /   5   0   0   5
CONCHAS.........................  15  47  21  47 /   5   0   0   5
SANTA ROSA......................  19  48  19  53 /  10   0   0   5
TUCUMCARI.......................  16  48  20  52 /  10   0   0   0
CLOVIS..........................  18  46  22  49 /  20   0   0   0
PORTALES........................  19  47  22  52 /  20   0   0   0
FORT SUMNER.....................  17  50  21  52 /  20   0   0   0
ROSWELL.........................  20  51  23  54 /  10   0   0   0
PICACHO.........................  20  51  26  52 /  20   0   0   0
ELK.............................  20  47  20  51 /  20   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/07
Hazardous weather outlook, Jan 24, 5:46 AM MST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MST MON JAN 24 2011

NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MST MON JAN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

ONE TO 3 INCHES OF SNOW IS POSSIBLE OVER THE HIGHER ELEVATIONS OF
THE CENTRAL MOUNTAIN CHAIN THROUGH MIDNIGHT TONIGHT...WITH LESSER
AMOUNTS OF AROUND AN INCH POSSIBLE ONTO THE EASTERN HIGHLANDS AND
EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

40

Event by event

1 drought. Local standard time, as filed.

Drought, Southwest Mountains

When
January 25, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311755.